Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 67, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 29, 2023, 5:58 AM EDT for 4 counties in Indiana. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2023, 5:58 AM EDT (09:58 UTC)
- Expired
- Jun 29, 2023, 6:45 AM EDT
- In force
- 47 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Clay County, IN, Parke County, IN, Vermillion County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:19 AM EDT | HAIL 1 | 1 Nne North Terre Haute, IN | Report from mPING: Quarter (1.00 in.). |
| Jun 29, 6:19 AM EDT | HAIL 1 | 1 Nne North Terre Haute, IN | Report from mPING: Quarter (1.00 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -721 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435 WUUS53 KIND 290958 SVRIND INC021-121-165-167-291045- /O.NEW.KIND.SV.W.0067.230629T0958Z-230629T1045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Indianapolis IN 558 AM EDT Thu Jun 29 2023 The National Weather Service in Indianapolis has issued a * Severe Thunderstorm Warning for... Northern Vigo County in west central Indiana... Northwestern Clay County in west central Indiana... South central Parke County in west central Indiana... Southwestern Vermillion County in west central Indiana... * Until 645 AM EDT. * At 558 AM EDT, a severe thunderstorm was located near Vermilion, or 8 miles northwest of Terre Haute, moving east at 35 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... West Terre Haute around 605 AM EDT. North Terre Haute, Indiana State University and Shepardsville around 610 AM EDT. Terre Haute around 615 AM EDT. Other locations in the path of this severe thunderstorm include Seelyville, Rosedale, Fontanet, Staunton, Brazil, Carbon, Knightsville, Harmony and Center Point. This includes Interstate 70 between mile markers 1 and 27. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3962 8753 3963 8705 3938 8704 3943 8753 TIME...MOT...LOC 0958Z 272DEG 30KT 3953 8752 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ MK
2 follow-up statements
673
WWUS53 KIND 291036
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
636 AM EDT Thu Jun 29 2023
INC165-291046-
/O.CAN.KIND.SV.W.0067.000000T0000Z-230629T1045Z/
Vermillion IN-
636 AM EDT Thu Jun 29 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN VERMILLION COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3962 8724 3963 8705 3938 8704 3940 8724
TIME...MOT...LOC 1036Z 267DEG 28KT 3956 8718
$$
INC021-121-167-291045-
/O.CON.KIND.SV.W.0067.000000T0000Z-230629T1045Z/
Vigo IN-Clay IN-Parke IN-
636 AM EDT Thu Jun 29 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM EDT
FOR NORTHEASTERN VIGO...NORTHWESTERN CLAY AND SOUTH CENTRAL PARKE
COUNTIES...
At 636 AM EDT, a severe thunderstorm was located near Brazil, or 12
miles northeast of Terre Haute, moving east at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Brazil, Knightsville, Harmony and Carbon.
This includes Interstate 70 between mile markers 17 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3962 8724 3963 8705 3938 8704 3940 8724
TIME...MOT...LOC 1036Z 267DEG 28KT 3956 8718
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
MK302
WWUS53 KIND 291044
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
644 AM EDT Thu Jun 29 2023
INC021-121-167-291054-
/O.EXP.KIND.SV.W.0067.000000T0000Z-230629T1045Z/
Vigo IN-Clay IN-Parke IN-
644 AM EDT Thu Jun 29 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VIGO...
NORTHWESTERN CLAY AND SOUTH CENTRAL PARKE COUNTIES WILL EXPIRE AT 645
AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3962 8724 3963 8705 3938 8704 3940 8724
TIME...MOT...LOC 1044Z 271DEG 29KT 3956 8713
$$
MKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:00 AM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 29, 3:00 AM EDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 300 AM EDT Thu Jun 29 2023 .Short Term...(Today and tonight) Issued at 257 AM EDT Thu Jun 29 2023 Current observations across central Indiana continue to show reduced visibilities around 2-4 miles due to wildfire smoke. Some improvements have been noted across far southern portions of the area where visibilities are up to 4-6 miles. Visibilities should continue to improve toward sunrise and later today as increasing southerly flow pushes the smoke further north. A complicated active weather pattern is expected through the period. Models show impressive low level theta-e advection occurring by daybreak which should result in strong elevated instability. This along with isentropic ascent and a LLJ will lead to a large complex of storms developing across IL. Confidence is low on exactly where this complex of storms will initiate as CAMs show a wide range of solutions. Latest HREF suggest CI is most likely across central IL where the strongest forcing is expected. Mean cloud-bearing wind and the theta-e gradient oriented NW-SE generally suggest southeastward forward propagation. This would likely keep the most intense convection and heaviest rainfall amounts across southwest portions of central Indiana. Areas further north and east may be limited by a sharp instability gradient which could struggle to move further NE due to significant convective overturning. Some guidance suggest strong low-level theta-e advection will be enough to overcome this. While CAMs show varying potential scenarios in convective evolution, most suggest multiple rounds of southeastward moving storm clusters are likely through the period as strong mid-level flow spreads into the region atop a very warm-moist unstable airmass. Our greatest concern in this active pattern will be heavy rainfall amounts and flash flooding from repeated rounds of storms. Damaging wind gusts, large hail, and a couple of tornadoes will also be possible. Confidence in severe weather potential with each subsequent round of convection will decrease due to convective overturning. && .Long Term...(Friday through Wednesday) Issued at 257 AM EDT Thu Jun 29 2023 - Periodic unsettled weather expected this weekend Friday through Sunday night... There is high confidence that anti-cyclonic flow overtop a dome of high pressure, across the Gulf states, combined with a warm, very humid and unstable airmass will result periodic thunderstorms with potential for severe weather along with heavy rain and at least localized flooding this weekend. Nocturnal low level jet and CAPE/thetae gradient supports nighttime upstream MCS activity that will track southeast across central Indiana. In addition, mixed CAPEs to 3000 J/KG or higher at times, PWATs to 2 inches and 0- 6km shear to 40+ knots at times due to a 50+ knot mid level jet, will bring the risk for severe thunderstorms and heavy rain producers. All this said, confidence in timing is low. Models and CAMs are in good agreement that Friday will start off with scattered to widespread lingering convection from previous night's MCS. Then, general expect a relative lull before another convective complex develops upstream and moves across during the night Friday night. Look for a similar situation Saturday night before the synoptic pattern changes as a northern Plains trough eventually moves through central Indiana Sunday night into Monday. Needless to say, with a wavy front nearby and continued humid and unstable atmosphere, more storms will roll through each day increasing the chances of at least localized flooding. Depending on how widespread and prolonged cloud cover is, southwest sections could see lower to mid 90s temperatures Friday and Saturday afternoon to go with upper 60s to lower 70s dew points. That would translate to 100+ heat indices and potentially heat headlines. Monday through Wednesday... Less confidence in thunderstorm chances next week as broad high pressure over the area along with weak pressure gradient suggests any activity will be less organized. With that in mind, think there will be enough sunshine to support very warm temperatures in the lower 90s over southwestern sections at least. && .Aviation...(06Z TAF Issuance) Issued at 111 AM EDT Thu Jun 29 2023 Impacts: - IFR to MVFR visibility in smoke and haze through 18z - MVFR conditions possible in convection, including thunderstorms, after 10z Discussion: Wildfire smoke will continue to result in MVFR flying conditions through the overnight and into the morning. Otherwise, showers and thunderstorms with MVFR conditions at times will be a threat toward and after daybreak. Confidence in timing is not great. Winds will start off southeast and light and then shift to the south near 10 knots daybreak and later. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...Melo Long Term...MK Aviation...MK
Hazardous weather outlook, Jun 29, 4:06 AM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 406 AM EDT Thu Jun 29 2023 INZ028-029-035>037-043>047-051>056-060>064-067>072-300815- Warren-Tippecanoe-Fountain-Montgomery-Boone-Vermillion-Parke-Putnam- Hendricks-Marion-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Sullivan- Greene-Monroe-Brown-Bartholomew-Knox-Daviess-Martin-Lawrence-Jackson- Jennings- Including the cities of Williamsport, West Lebanon, Lafayette, West Lafayette, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 406 AM EDT Thu Jun 29 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Multiple rounds of thunderstorms are expected through tonight with the potential for severe weather. Damaging wind gusts, large hail, and a few tornadoes are possible. Repeated rounds of thunderstorms may result in flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible at times Friday onward. Severe thunderstorms are possible Friday through Saturday night. Damaging winds and large hail are the primary threat, but isolated tornadoes cannot be ruled out. Flooding will also be possible with repeated rounds of storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today and possibly through Saturday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-030-031-038>042-048-049-057-065-300815- Carroll-Clinton-Howard-Tipton-Hamilton-Madison-Delaware-Randolph- Hancock-Henry-Rush-Decatur- Including the cities of Delphi, Flora, Frankfort, Kokomo, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Greenfield, New Castle, Rushville, and Greensburg 406 AM EDT Thu Jun 29 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected at times through tonight. A few storms may be strong to severe with the potential for isolated damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible at times Friday onward. Severe thunderstorms are possible Friday through Saturday night. Damaging winds and large hail are the primary threat, but isolated tornadoes cannot be ruled out. Flooding will also be possible with repeated rounds of storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today through Saturday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jun 29, 5:44 AM EDT, 14 minutes before
Special Weather Statement National Weather Service Indianapolis IN 544 AM EDT Thu Jun 29 2023 INZ051-291015- Vigo IN- 544 AM EDT Thu Jun 29 2023 ...A strong thunderstorm will impact portions of Vigo County through 615 AM EDT... At 544 AM EDT, Doppler radar was tracking a strong thunderstorm over Oliver, or 7 miles north of Marshall, moving east at 25 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Terre Haute. This includes Interstate 70 between mile markers 1 and 16. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3959 8753 3957 8724 3928 8725 3935 8753 TIME...MOT...LOC 0944Z 282DEG 21KT 3950 8766 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH MK
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:44 AM EDT | Special Weather Statement | IND | Vigo | 31 min |
| Jun 29, 6:26 AM EDT | Special Weather Statement | IND | Vigo | 34 min |
| Jun 29, 6:55 AM EDT | Special Weather Statement | IND | Sullivan | 35 min |
| Jun 29, 6:59 AM EDT | Severe Thunderstorm Warning | IND | Greene, Knox, Sullivan | 46 min |
| Jun 29, 7:17 AM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 43 min |
| Jun 29, 7:34 AM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen | 26 min |
| Jun 29, 7:45 AM EDT | Special Weather Statement | IND | Vigo | 30 min |
| Jun 29, 8:16 AM EDT | Special Weather Statement | IND | Daviess, Martin | 29 min |
| Jun 29, 8:36 AM EDT | Areal Flood Warning | IND | Knox | 3 hr |
| Jun 29, 8:39 AM EDT | Special Weather Statement | IND | Monroe | 36 min |
| Jun 29, 9:12 AM EDT | Areal Flood Advisory | IND | Clay, Daviess, Greene, Knox, Martin, Owen and 4 more | 5 hr |
| Jun 29, 9:19 AM EDT | Special Weather Statement | IND | Vigo | 26 min |
| Jun 29, 11:10 AM EDT | Special Weather Statement | IND | Sullivan | 35 min |
| Jun 29, 11:22 AM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Sullivan, Vigo | 38 min |
| Jun 29, 11:39 AM EDT | Severe Thunderstorm Warning | IND | Greene, Knox, Sullivan | 32 min |
| Jun 29, 2:32 PM EDT | Severe Thunderstorm Warning | IND | Clay, Fountain, Montgomery, Parke, Sullivan, Vermillion and 2 more | 43 min |
| Jun 29, 2:44 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 46 min |
| Jun 29, 2:47 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam, Vermillion, Vigo | 28 min |
| Jun 29, 2:59 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clay, Clinton, Hendricks, Monroe, Montgomery and 4 more | 46 min |
| Jun 29, 3:06 PM EDT | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Lawrence, Martin and 3 more | 39 min |
| Jun 29, 3:10 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clay, Hendricks, Montgomery, Morgan, Owen and 1 more | 35 min |
| Jun 29, 3:23 PM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hamilton, Howard, Tippecanoe and 1 more | 52 min |
| Jun 29, 3:27 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Boone, Brown, Hamilton, Hancock, Hendricks and 5 more | 48 min |
| Jun 29, 3:30 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Montgomery, Tippecanoe, Warren | 30 min |
| Jun 29, 3:40 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Daviess, Greene, Jackson, Knox and 3 more | 50 min |
| Jun 29, 3:55 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Henry, Howard, Madison, Tipton | 50 min |
| Jun 29, 4:06 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Hancock, Henry, Jennings, Rush and 1 more | 39 min |
| Jun 29, 4:10 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jackson, Jennings | 50 min |
| Jun 29, 4:12 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Hancock, Rush, Shelby | 48 min |
| Jun 29, 6:55 PM EDT | Special Weather Statement | IND | Knox | 20 min |
| Jun 29, 7:16 PM EDT | Special Weather Statement | IND | Knox | 29 min |
| Jun 29, 7:28 PM EDT | Severe Thunderstorm Warning | IND | Knox | 19 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.